Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 49, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Aug 9, 2001, 7:41 PM CDT for Kane County, Illinois. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 7:41 PM CDT (00:41 UTC)
- Expired
- Aug 9, 2001, 8:00 PM CDT
- In force
- 19 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
County Kane County, IL
The radar
The Chicago radar (KLOT), 47 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:55 PM CDT | Thunderstorm Wind 50 E | Dundee, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
296 WUUS53 KLOT 100041 SVRCHI ILC089-100100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 741 PM CDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST KANE COUNTY IN NORTHEAST ILLINOIS * UNTIL 800 PM CDT * AT 737 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF MAPLE PARK...OR ABOUT 7 MILES EAST OF SYCAMORE... MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MILES AN HOUR....AND VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING. TRS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:50 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 9, 2:50 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 250 PM CDT THU AUG 9 2001 MODEL COMPARISONS WITH SFC DATA INDICATE AVN HAS BETTER HANDLE ON COLD FRONT PLACEMENT WHICH STRETCHES AT 18Z FROM JUST W OF GRB TO JUST E OF ALO. DEVELOPMENT SO FAR IN IA AND SRN WI HAS BEEN SPARTAN WITH A FEW SHOWERS FROM MLI ON S THRU BRL. THIS MOVING RATHER SLOWLY EAST AND PROBABLY WONT REACH CWA TIL 5PM. LOWER DBZ ON 88D INDICATE THE LINE ASSOCIATED WITH THESE NWRN IL SHWRS APPEARS TO CONTINUE NEWD THRU RFD TO THE MKE AREA. SAME LIGHT DBZ HIGHLITE THE COLD FRONT ACROSS WI AND IA. GOES SOUNDER INDICATES THE MKE AREA HAS SOME DECENT INHIBITION BUT NOT SO MUCH REST OF NRN IL. ON THE OTHER HAND CAPES ARE BLO 1000 IN NWRN IL. RICK DIMAIO AT FOX NOTED THE WESTERLY 850 WINDS NOT SUPPORTIVE OF SEVERE WX WHICH SEEMS TO BE THE CASE ON UPPER AIR PLOT ACROSS NRN IL. THUS MAY NOT BE RISK OF SEVERE TONIGHT AND MAY EVEN ISSUE FCST WITH CHC POPS RATHER THAN LIKELY OR CATEGORICAL. POST FRONTAL COOLING IMMINENT THOUGH LOOKING AT TEMPS AND DWPTS WEST OF COLD FRONT. THUS WILL KEEP HEAT WARNG GOING WITH THE 330PM PACKAGE AND HAVE EVENING SHIFT CANCEL IT WITH FROPA. THAT SHOULD PUT THIS EVENT TO REST WITH WELCOMED COOLER AND DRIER AIR FOR FRIDAY AND THE WEEKEND. GUIDANCE HAS ALREADY BACKED OFF FROM MID 70S FOR HIGHS FRIDAY AND SATURDAY ON AVN AT LEAST AND WILL LIKELY GO WITH NEAR 80 OR 75 TO 80 RANGE. .CHI...EXCESSIVE HEAT WARNING THRU THIS EVENING CHI METRO. BRUMER
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:19 PM CDT | Severe Thunderstorm Warning | LOT | Lake, McHenry | 41 min |
| Aug 9, 7:28 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb | 32 min |
| Aug 9, 7:55 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kane | 35 min |
| Aug 9, 7:55 PM CDT | Severe Thunderstorm Warning | LOT | Kendall | 35 min |
| Aug 9, 8:32 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, LaSalle | 43 min |
| Aug 9, 9:29 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.